Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Feb 22, 2003, 12:31 PM CST for Monroe County, Kentucky. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 12:31 PM CST (18:31 UTC)
- Expired
- Feb 22, 2003, 12:45 PM CST
- In force
- 14 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Monroe County, KY
The radar
The Nashville radar (KOHX), 88 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 221831 SVRSDF KYC171-221845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1230 PM CST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 1245 PM CST * AT 1153 AM CST...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF FLIPPIN...OR ABOUT 37 MILES SOUTHEAST OF BOWLING GREEN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MT. HERMAN...TOMPKINSVILLE AROUND 1235 PM CST ROCKBRIDGE AROUND 1245 PM CST HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK SHELTER INSIDE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3674 8595 3662 8578 3676 8558 3686 8575 $$ REITMEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:15 AM CST, 10 hours 16 minutes earlier.
Area forecast discussion, Feb 22, 2:15 AM CST, 10 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 315 AM EST SAT FEB 22 2003 MODT TO HEAVY RAINS PUSHING INTO SRN KY ATTM ALONG LOW LEVEL TROUGH AXIS. IN TERMS OF TRACK OF SFC LOW...ALTHOUGH NOT A HUGE DIFFERENCE BETWEEN ETA & GFS AM LEANING MORE TOWARD A TRACK INTO S CTRL KY AROUND MIDDAY THEN INTO ERN KY, EAST OF LEX, DURING THE AFTN...MOST SIMILAR TO GFS. THIS ALSO SUPPORTED IN LATEST MESO ANALYSIS WITH THETA-E RIDGE PUSHING INTO ERN KY AND BEST NEG PRES TENDANCIES NEAR THE CUMB PLAT IN TENN. STRONG PVA HELPS FURTHER ENHANCE PRECIP LATER THIS MRNG AND INTO THE AFTN SO BELIEVE HVY RAIN THREAT WILL CONTINUE INTO THE EARLY AFTN...ALBEIT PERIODS OF RAIN RATHER THAN A WIDESPREAD RAIN BY THAT TIME WITH SFC LOW IN THE VCNTY. ALTHOUGH HIGHEST QPF WILL LIKELY BE OVER SRN AND SE PORTION CWA FOR THIS EVENT...GIVEN ESPECIALLY LOW FLASH FLOOD GUID VALUES ALONG AND NORTH OF THE OHIO RIVER...SEE NO REASON TO CHANGE CURRENT FLOOD WATCH GEO. ALSO COMMA HEAD AND DEFORMATION OVER IND COUNTIES WILL HELP INCREASE QPF THIS AFTN. TSTM THREAT LOOKS TO BE RELEGATED OVER SRN KY AND ALSO E CTRL KY ALONG AND EAST OF THE TROUGH AXIS. STILL NOT MUCH MORE THAN ISLTD TSTM THREAT ACROSS THOSE PORTIONS OF OUR CWA. LOOKS LIKE SNOW MIXES IN EARLY EVNG NORTH OF THE OH RIVER, THEN LATER IN THE EVNG FOR SOUTH OF THE RIVER. ACCUM WISE AROUND 1 NORTH OF THE RIVER, LESS THAN 1 N AND E CTRL KY, AND LITTLE OR NO ACCUM S CTRL KY. GNRLY MAV TEMPS LOOK BEST THROUGH THE SHORT TERM. CONSIDERING TIGHT PRES GRAD AROUND LOW SOME GUSTY WINDS WILL DVLP...MAINLY ON THE BACK SIDE OF THE LOW THIS EVNG WITH GUSTS TO 30 MPH OR SO. SNOW EVENT FOR SUN NIGHT STILL NOT A HIGH CONFIDENCE. THE BEST BET FOR ACCUM SNOW WILL BE NORTH OF THE OH RIVER. THE LIMITATIONS WE SEE RIGHT NOW ARE THE FACT THAT LOW PRES SYST IN A DECAYING STATE AS IT RACES ACROSS CTRL KENTUCKY, AND ALSO COLD AIR LOOKS MARGINAL FOR AREAS SOUTH OF THE OH RIVER. GIVEN THESE THOUGHTS WILL BUMP UP POPS A LITTLE AND WILL ALSO MENTION POSSIBLE ACCUMS FOR THE INDIANA COUNTIES...OTHERWISE NO BIG CHANGES TO CURRENT FCST DIRECTION FOR THAT SUN NIGHT EVENT. THANKS FOR COORD INDY. .SDF...FLOOD WATCH CONTINUES...S CTRL IN AND CTRL KY THROUGH 00Z SUN. JMB
Hazardous weather outlook, Feb 22, 4:50 AM CST, 7 hours 41 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-222100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 550 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. STRENGTHENING LOW PRESSURE WILL MOVE FROM MISSISSIPPI INTO EAST KENTUCKY TODAY RESULTING IN PERIODS OF RAIN AND ISOLATED THUNDERSTORMS. RAIN WILL BE HEAVY AT TIMES WITH ANOTHER INCH OR TWO FALLING ON ALREADY SATURATED SOIL. A FLOOD WATCH CONTINUES IN EFFECT TODAY. THE RAIN WILL CHANGE TO SNOW THIS EVENING WITH UP TO 1 INCH ACCUMULATION OVERNIGHT...MAINLY OVER SOUTH CENTRAL INDIANA...NORTH CENTRAL KENTUCKY AND THE BLUEGRASS REGION. BRISK WINDS TONIGHT WILL SEND WIND CHILLS INTO THE TEENS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ANOTHER FAST MOVING SYSTEM WILL LIKELY BRING SOME SNOW SUNDAY NIGHT ACROSS THE NORTHERN HALF OF THE OUTLOOK AREA AND RAIN OR SNOW OVER THE SOUTH. ACCUMULATING SNOW WOULD MAINLY BE CONFINED TO SOUTH CENTRAL INDIANA. .SPOTTER INFORMATION STATEMENT... SPOTTERS, COOPERATIVE OBSERVERS, AND LAW ENFORCEMENT AGENCIES ARE ENCOURAGED TO REPORT ANY FLOODING PROBLEMS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. DK
In the hours before
Local storm report, Feb 22, 12:10 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0110 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0102 PM 10 NE LEXINGTON IL 0.75 IN HAIL
02/22/03 MCLEAN
PKWLocal storm report, Feb 22, 12:10 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE LOUISVILLE KY
0110 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0102 PM 10 NE LEXINGTON KY 0.75 IN HAIL
02/22/03 JESSAMINE
PKW...CORRECTED COUNTY AND STATEThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 12:34 PM CST | Severe Thunderstorm Warning | LMK | Monroe | 11 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.